New Mexico, 2008Wildfire in New Mexico, May 22, 2008
May 22, 2008 · NWS ABQ · 1 event in 1 county or zone
A human caused grass fire spread quickly in the area southwest of the town of Hagerman. The fire consumed 1000 acres before it was contained.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A human caused grass fire spread quickly in the area southwest of the town of Hagerman. The fire consumed 1000 acres before it was contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 22, 2:00 PM MST, 45 minutes earlier.
Area forecast discussion, May 22, 2:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAY 22 2008
.DISCUSSION...
A BROAD 544H5 UPPER LOW CENTERED IN UTAH...THAT STRETCHES ACROSS THE
ENTIRE WESTERN UNITED STATES AND NORTHERN MEXICO...IS STALLED THIS
AFTERNOON. THE UPPER LOW IS PART OF A LARGE OMEGA BLOCK PATTERN THAT
ENCOMPASSES MUCH OF NORTH AMERICA. SUFFICIENT DYNAMICS EXIST WITH
THIS SYSTEM...CSI...AND GRAVITY WAVE ENERGY...TO HAVE GENERATED
BANDS OF CONVECTION WITH MOSTLY PEA TO DIME SIZE HAIL TODAY...AND A
SEVERE THUNDERSTORM THAT PASSED THROUGH ABQ AROUND 130 PM. ALSO...
THE ATMOSPHERE ALOFT COOLED SUFFICIENTLY WITH THE BROAD UPPER LOW TO
GENERATE SLEET AND SNOW SHOWERS AT ELEVATIONS FROM AROUND 7000 FT
AND ABOVE OVER WESTERN AND NORTHWESTERN NEW MEXICO. THE 12 UTC ABQ
SOUNDING MEASURED...-18C AT 500 MB...AND A WET BULB ZERO AT 9000 FT.
BETWEEN 10 AM AND 11 AM...AS A BAND OF MODERATE CONVECTION AND
PRECIPITATION MOVED THROUGH THE ALBUQUERQUE REGION...WE RECEIVED
SEVERAL REPORTS FROM SPOTTERS SITUATED AT AROUND 7000 FT OF WET
MODERATE SNOW AND SLEET.
ON FRIDAY AND SATURDAY...AS THE UPPER RIDGE OVER THE MISSISSIPPI
RIVER VALLEY BUILDS AND THE RIDGE OVER THE NORTHERN PACIFIC OCEAN
WEAKENS...THE LARGE UPPER LOW WILL RETROGRADE TOWARD THE NORTHWEST
...WEAKENING THE HEIGHT GRADIENT OVER NEW MEXICO...AND SUBSEQUENTLY
DIMINISHING UPPER LEVEL AND SURFACE WINDS. MOISTURE ASSOCIATED WITH
THE UPPER LOW...NOW OVER NEW MEXICO...RETREATS TO THE NORTHWEST.
WARM AIR ADVECTS INTO THE STATE ON SATURDAY AND SUNDAY...RETURNING
TEMPERATURES TO CLIMATE NORMALS ON SUNDAY. THEREAFTER...EXPECT A
WARMING TREND FROM MONDAY THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS
IN FROM THE EAST...AN EXTENSION OF THE BERMUDA HIGH...BRINGING WITH
IT AND INCREASE OF HUMIDITIES AND MOISTURE FROM THE GULF OF
MEXICO.
&&
.AVIATION...
SHOWERS AND STORMS PRODUCING SOME MVFR CONDITIONS FOR A SHORT
DURATION WILL CONTINUE TO AFFECT THE WESTERN HALF TO THIRD OF THE
FORECAST AREA THROUGH THE NEXT 24 HOURS. GUSTY OUTFLOW WINDS WITH
GUSTS UP TO 65 MPH WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER
CELLS. THIS IS DUE TO THE FAST MOVING NATURE TO THE CELLS.
CONDITIONS WILL IMPROVE SOMEWHAT ACROSS CENTRAL AREAS FRIDAY AS THE
UPPER LOW RESPONSIBLE FOR THE PRECIPITATION MOVES TO THE WEST.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TO AFFECT THE EAST
CENTRAL PLAINS THROUGH THE REST OF THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO AFFECT WESTERN AND SOME CENTRAL AREAS
THROUGH AT LEAST THE EVENING AS WELL.
CONFIDENCE IS HIGH THAT THE UPPER LEVEL LOW WILL SHIFT SLIGHTLY
WESTWARD OVER THE NEXT 24 HOURS. THIS WILL SPREAD CRITICAL FIRE
WEATHER CONDITIONS WESTWARD AS WELL. THERE IS ENOUGH CONFIDENCE TO
CONTINUE WITH A FIRE WEATHER WATCH ACROSS THE EASTERN PLAINS AS WELL
AS LOWER AREAS OF THE RIO GRANDE VALLEY SUCH AS PORTIONS OF SOCORRO
COUNTY BUT WENT AHEAD AND DROPPED THE ESTANCIA BASIN ZONE. PERHAPS 1
TO 2 HOURS ACROSS THE CHUPADERA MESA AND LOWER ELEVATIONS OF THE
BASIN. HIGHER HUMIDITY AND COOLER CONDITIONS WILL REMAIN ACROSS AT
LEAST THE WESTERN THIRD WITH SPOKES OF INTERMITTENT CLOUDS AND
ASSOCIATED PRECIPITATION AFFECTING SOME CENTRAL AREAS ON FRIDAY.
STILL SOME DISAGREEMENT BETWEEN THE LONG RANGE MODELS ON
PRECIPITATION CHANCES ACROSS THE WESTERN QUARTER ON SATURDAY BUT
SUSPECT THAT CONDITIONS OVERALL WILL DRY OUT. THIS WILL ALLOW
CRITICAL FIRE WEATHER CONDITIONS TO SPREAD FURTHER WEST AND PROVIDE
A LONGER DURATION EVENT. THUS...HAVE GONE AHEAD AND ISSUED A FIRE
WEATHER WATCH FOR CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA.
SUNDAY LOOKS TO BE DRY. BREEZY TO WINDY CONDITIONS EXPECTED OVER THE
WEEKEND. DRY LINE THUNDERSTORMS WILL STILL NEED TO BE LOOKED AT ON
SUNDAY AND LESS LIKELY SATURDAY FOR THE FAR EAST. ALL DEPENDS ON
WHERE THE UPPER LOW SETS UP. DRIER...WARMER AND BREEZY TREND FOR
MONDAY AND TUESDAY OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 43 66 42 72 / 50 30 30 20
GALLUP.......................... 40 61 36 66 / 50 40 30 20
GRANTS.......................... 40 63 36 72 / 40 20 20 10
GLENWOOD........................ 47 74 45 80 / 20 50 10 10
CHAMA........................... 30 58 32 63 / 50 30 30 20
LOS ALAMOS...................... 39 62 38 68 / 30 10 10 5
RED RIVER....................... 30 57 30 61 / 30 10 20 10
TAOS............................ 38 67 37 73 / 30 10 20 10
SANTA FE........................ 42 67 40 72 / 30 10 10 5
SANTA FE AIRPORT................ 42 69 42 75 / 30 10 10 5
ESPANOLA........................ 44 73 45 77 / 30 10 10 5
ALBUQUERQUE HEIGHTS............. 49 73 50 79 / 30 10 10 5
ALBUQUERQUE VALLEY.............. 45 74 47 81 / 30 10 10 5
ALBUQUERQUE FOOTHILLS........... 45 73 49 78 / 30 10 10 5
ALBUQUERQUE WEST MESA........... 47 80 49 81 / 30 10 10 5
SOCORRO......................... 51 79 49 82 / 20 5 10 5
SANDIA PARK/CEDAR CREST......... 35 66 38 73 / 30 10 10 5
MORIARTY/ESTANCIA............... 42 69 45 74 / 30 5 5 5
CARRIZOZO....................... 47 81 47 82 / 10 0 5 5
RUIDOSO......................... 45 69 42 74 / 10 0 5 5
RATON........................... 39 70 40 76 / 20 5 10 5
LAS VEGAS....................... 41 67 42 74 / 20 0 5 5
ROY............................. 46 70 48 75 / 10 0 5 5
CLAYTON......................... 49 80 51 85 / 10 0 10 10
SANTA ROSA...................... 49 80 50 83 / 10 0 5 5
TUCUMCARI....................... 53 85 53 90 / 10 0 5 5
FORT SUMNER..................... 54 82 55 86 / 10 0 5 5
CLOVIS.......................... 53 86 55 89 / 10 0 10 5
PORTALES........................ 54 88 56 89 / 10 0 10 5
ROSWELL......................... 56 89 56 92 / 10 0 5 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ104-106>108.
WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ005>007-010>013-015>021-026.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ108.
&&
01/50
Hazardous weather outlook, May 22, 5:00 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 22 2008
NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BE THE MAIN CONCERN TODAY NEAR AND EAST OF A LINE FROM
RATON TO THE BOSQUE DEL APACHE WILDLIFE REFUGE. THERE SOUTHWEST
WINDS WILL REACH 25 TO 35 MPH WITH SOME GUSTS BETWEEN 45 AND 55
MPH. VERY LOW HUMIDITIES WILL COMBINE WITH THE STRONG WINDS CREATING
CRITICAL FIRE WEATHER CONDITIONS OVER THE ENTIRE STATE THROUGH AT
LEAST THIS EVENING. WIND ADVISORIES AND RED FLAG WARNINGS ARE IN
EFFECT MUCH OF THE DAY AND INTO THE EVENING FOR THESE AREAS.
WEST OF THIS AREA WHILE OVERALL WIND SPEEDS WILL BE LOWER...STRONG
WIND GUSTS WILL DEVELOP WITH SOME OF THE SHOWERS AND THUNDERSTORMS
THAT WILL OCCUR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY INTO SUNDAY...WINDS WILL STILL BE STRONG ENOUGH AT TIMES TO
CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS A GOOD PORTION OF
NORTH AND CENTRAL NEW MEXICO...THOUGH FRIDAY THE MOST LIKELY REGION
WILL BE THE SOUTHEAST HALF OF THIS AREA. BY SATURDAY NIGHT OR SUNDAY
THE DRY LINE MAY EASE WESTWARD INTO THE EASTERN QUARTER OR THIRD OF
THE STATE AND BRING AT LEAST A SLIGHT CHANCE OF SOME STRONG OR EVEN
SEVERE THUNDERSTORMS TO THAT PART OF THE STATE. THAT RISK MAY
CONTINUE INTO TUESDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SUNDAY ON THE FAR
EASTERN PLAINS...BUT THE CHANCE AT THIS TIME IS NOT HIGH.
43
In the hours before
Special weather statement, May 22, 11:17 AM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1217 PM MDT THU MAY 22 2008
NMZ008-009-221845-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
MOUNTAINS-
1217 PM MDT THU MAY 22 2008
...STRONG THUNDERSTORM MOVING INTO SOUTHEASTERN CIBOLA COUNTY...
AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 24 MILES SOUTH OF ACOMA PUEBLO.
MOVEMENT WAS NORTHEAST AT 32 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE THE ALAMO BAND INDIAN
RESERVATION...HIGHWAY 169...RESERVATION ROAD 54...RURAL WEST CENTRAL
VALENCIA COUNTY...RURAL SOUTHEASTERN CIBOLA COUNTY...RURAL
NORTHWESTERN SOCORRO COUNTY AND RURAL EXTREME NORTHEASTERN CATRON
COUNTY.
GUYER
Special weather statement, May 22, 12:14 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 PM MDT THU MAY 22 2008
NMZ009-221945-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
114 PM MDT THU MAY 22 2008
...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL BERNALILLO
COUNTY...
AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LOS LUNAS. MOVEMENT WAS
NORTH AT 34 MPH. LIGHT HAIL ACCUMULATIONS ARE POSSIBLE.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE BOSQUE FARMS...ISLETA
PUEBLO...PAJARITO...PERALTA...ALBUQUERQUE SOUTH VALLEY AND
VALENCIA.
GUYER
Special weather statement, May 22, 12:17 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
117 PM MDT THU MAY 22 2008
NMZ008-009-221945-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
MOUNTAINS-
117 PM MDT THU MAY 22 2008
...STRONG THUNDERSTORM MOVING INTO WESTERN BERNALILLO COUNTY...
AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES WEST OF SOUTH VALLEY.
MOVEMENT WAS NORTHEAST AT 38 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...DOUBLE EAGLE
AIRPORT...PETROGLYPH NATIONAL MONUMENT...LOS RANCHOS DE
ALBUQUERQUE...NORTH VALLEY...PARADISE HILLS AND TOHAJIILEE.
GUYER
Local storm report, May 22, 12:59 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
159 PM MDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND GST RIO RANCHO 35.27N 106.66W
05/22/2008 M63.00 MPH SANDOVAL NM TRAINED SPOTTER
&&
GUYERSpecial weather statement, May 22, 2:11 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT THU MAY 22 2008
NMZ002>004-222145-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANGRE DE CRISTO MOUNTAINS-UPPER
RIO GRANDE VALLEY-
311 PM MDT THU MAY 22 2008
...STRONG THUNDERSTORM MOVING FROM EXTREME SOUTHEASTERN RIO ARRIBA
COUNTY INTO SOUTHWESTERN TAOS COUNTY...
AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR VELARDE. MOVEMENT WAS
NORTHEAST AT 33 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE DIXON...EMBUDO...LA
MADERA...LA VILLITA...LYDEN AND PILAR.
GUYER
Special weather statement, May 22, 2:38 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 PM MDT THU MAY 22 2008
NMZ008-009-222215-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
MOUNTAINS-
338 PM MDT THU MAY 22 2008
...STRONG THUNDERSTORM MOVING OVER EASTERN CIBOLA COUNTY...
AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES EAST OF ACOMA PUEBLO.
MOVEMENT WAS NORTHEAST AT 41 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE BIBO...CEBOLLETA...
MESITA...NEW LAGUNA AND PAGUATE.
GUYER
Wildfire, Chaves County Plains
- When
- May 22, 2:45 PM MST to 6:00 PM MST
- Where
- Chaves County Plains forecast zone
- Property damage
- $10,000
- Reported by
- Newspaper
A human caused grass fire just southwest of Hagerman was spread by strong southwest winds and consumed 1000 acres. The wildfire destroyed a vacant mobile home, a camper trailer and 2 sheds.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 22, 20081 death · 79 injured · $147 million · EF3 · 36 events
- Tornadoes and Hail in Kansas, May 22 to 23, 20082 deaths · 4 injured · $210,000 · EF3 · 108 events
- Tornadoes and Flash Flooding in Kansas, May 22 to 23, 2008$4.5 million · EF2 · 45 events
- Hail and Damaging Winds in Arkansas, May 22, 20081 death · 2 injured · $90,000 · 50 kt wind · 13 events
- Tornadoes and Flash Flood in California, May 22, 20081 injured · $855,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Wyoming, May 22, 20081 injured · $320,000 · EF2 · 13 events
- Hail and Damaging Winds in Nebraska, May 22, 2008$2.4 million · 1.75 in hail · 15 events
- Flash Flooding and Hail in Kansas, May 22 to 23, 2008$1.9 million · 1.75 in hail · 10 events
- Hail and Damaging Winds in Arkansas, May 22, 2008$2.0 million · 87 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 22, 20081 injured · $1.0 million · 87 kt wind · 7 events
- Tornado and Hail in Nebraska, May 22, 2008$350,000 · EF1 · 2 events
- Flash Flooding in California, May 22, 2008$655,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89120.